NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why does long-term immobility increase the risk of kidney stones?

  1. APatients on bed rest drink too much fluid
  2. BCalcium released from bone raises the calcium in the urine
  3. CThe kidneys stop producing urine during bed rest
  4. DLying flat makes the kidneys produce extra uric acid
2.Nursing fundamentalsHard

An older patient two days after surgery suddenly becomes confused and agitated at night. What is the priority?

  1. AAssume it is new dementia and plan a care home move
  2. BLook for and treat underlying causes such as infection, pain, retention, constipation or medication
  3. CRestrain the patient to the bed
  4. DGive a sedative and recheck in the morning
3.Infection control & patient safetyMedium

A nurse who wears prescription glasses must irrigate a wound where splashing is likely. Which eye protection is suitable?

  1. AGoggles or a face shield worn over the glasses
  2. BNo eye protection, if the nurse stands to one side
  3. CThe glasses with a surgical mask
  4. DThe prescription glasses alone
4.Infection control & patient safetyHard

A nurse asks a colleague to “just glance” at an insulin infusion before starting it. What makes a check truly independent?

  1. AThe second nurse signs the record after the infusion has already been started by the first
  2. BThe first nurse reads the details aloud and the second agrees
  3. CThe second nurse checks the order, drug, dose and pump settings separately without being told the answer
  4. DThe second nurse looks at the bag label from the doorway
5.Prioritization & delegationMedium

A patient with mild dysphagia after a stroke is eating. Which technique helps make swallowing safer?

  1. ADrinking thin fluids quickly through a straw between bites
  2. BLying flat with the head tilted back
  3. CSitting upright with the chin tucked down while swallowing
  4. DTalking while eating to stay alert
6.Prioritization & delegationHard

An infant is choking and cannot cry or breathe. Which technique is correct?

  1. AAbdominal thrusts, as in adults
  2. BA blind finger sweep of the mouth
  3. CHolding the infant upside down by the feet
  4. DBack blows and chest thrusts
7.Clinical nursingMedium

Modern wound care generally aims to keep a healing wound bed:

  1. AMoist but not wet
  2. BCompletely dry and open to the air
  3. CSoaked in antiseptic solution every day
  4. DTightly packed with dry gauze
8.Clinical nursingHard

A nurse teaches a patient with a new ileostomy. Which statement shows a need for further teaching?

  1. A"I will drink extra fluids when it is hot."
  2. B"My stoma should look pink or red and moist."
  3. C"I will empty the bag when it is about a third to half full."
  4. D"My output will be firm and formed like before."
9.Lab values & electrolytesMedium

A patient taking empagliflozin (an SGLT2 inhibitor) has glucose in the urine but a normal blood glucose. What is the best interpretation?

  1. AUncontrolled diabetes needing insulin
  2. BA sign of kidney failure
  3. CA urinary tract infection
  4. DAn expected effect of the drug
10.Lab values & electrolytesHard

A patient stopped long-term prednisone suddenly a week ago. Now: blood pressure 78/46 mm Hg, sodium 128 mEq/L, potassium 4.6 mEq/L, glucose 58 mg/dL (3.2 mmol/L). Which condition is most likely?

  1. APrimary hyperaldosteronism (Conn syndrome)
  2. BCushing syndrome from steroid excess
  3. CAcute adrenal insufficiency (adrenal crisis)
  4. DSyndrome of inappropriate ADH (SIADH)
11.PharmacologyMedium

Why is a progestogen added to oestrogen in hormone replacement therapy for a woman who still has her uterus?

  1. ATo protect against endometrial hyperplasia and cancer
  2. BTo reduce hot flushes much more than oestrogen alone can
  3. CTo prevent breast cancer completely
  4. DTo lower the risk of blood clots to zero
12.PharmacologyHard

During general anaesthesia with a volatile agent and suxamethonium (succinylcholine), a patient develops muscle rigidity, rising end-tidal CO2 and a fast-rising temperature. Which drug is the specific treatment?

  1. ADantrolene
  2. BNaloxone
  3. CNeostigmine
  4. DParacetamol
13.Med-surg: cardiovascular & respiratoryMedium

A patient with asthma uses their reliever inhaler more than three times a week. What does this suggest?

  1. AAsthma control is poor and treatment needs review
  2. BAsthma is well controlled with the current plan
  3. CThe reliever no longer works and should be stopped
  4. DThe preventer inhaler is no longer needed
14.Med-surg: cardiovascular & respiratoryHard

A patient being treated for infective endocarditis of the mitral valve suddenly develops slurred speech and weakness of the right arm. What is the most likely cause?

  1. AA side effect of the IV antibiotic on the nerves
  2. BAn embolus from a valve vegetation causing a stroke
  3. CLow blood glucose from a reduced appetite
  4. DA migraine aura triggered by the fever
15.Med-surg: neuro, endocrine & renalMedium

After a lumbar discectomy, which finding should the nurse report promptly?

  1. AStiffness when getting out of bed
  2. BMild pain at the wound site
  3. CA dry, intact wound dressing
  4. DNew weakness or numbness in the legs
16.Med-surg: neuro, endocrine & renalHard

A haemodialysis patient with a tunnelled central venous catheter develops fever and rigors soon after dialysis starts. What should the nurse suspect and do?

  1. ACatheter-related bloodstream infection; stop, take cultures and escalate
  2. BNormal reaction to dialysis; continue and give paracetamol only
  3. CDialysis disequilibrium; speed up dialysis to finish sooner
  4. DAir embolism; tilt the patient head-up and continue
17.Med-surg: GI, perioperative & oncologyMedium

Which statement about multimodal analgesia is correct?

  1. AOnly one analgesic should ever be given at any one time
  2. BSeveral different opioids are combined for a stronger overall effect
  3. CIt is a method used only for long-term chronic pain
  4. DDrugs with different actions are combined to reduce opioid needs
18.Med-surg: GI, perioperative & oncologyHard

A colleague suggests giving a saline injection to see whether a patient's pain is "real". What is the best response?

  1. ADeceptive placebos are unethical and do not show pain is "fake"
  2. BIt should be done only for patients with chronic pain
  3. CIt is a good idea, as long as the patient is not told about it afterwards
  4. DIt is acceptable if a senior nurse gives the saline
19.Maternity & obstetric nursingMedium

The first day of a woman's last menstrual period was 10 March. Using Naegele's rule, what is her estimated date of birth?

  1. A17 June
  2. B17 December
  3. C10 January
  4. D3 December
20.Maternity & obstetric nursingHard

A deceleration lasts 3 minutes before the baseline recovers. How is this classified?

  1. AA variable acceleration
  2. BAn early deceleration
  3. CA prolonged deceleration
  4. DA change of baseline
21.Pediatric nursingMedium

When is the risk of bleeding after a tonsillectomy highest?

  1. AOnly after 3 weeks, when the throat is fully healed
  2. BThe risk stays exactly the same on every day for the first month
  3. CIn the first 24 hours and again about 5 to 10 days later
  4. DOnly during the first 2 hours after surgery
22.Pediatric nursingHard

A 4-year-old has a high fever, is drooling, sitting forward with the neck extended and looks anxious. What should the nurse do first?

  1. ATake a throat swab to identify the organism
  2. BInsert an IV cannula before calling for help
  3. CKeep the child calm and upright with the parent, and call a team skilled in airway management
  4. DLie the child flat and use a tongue depressor to look into the throat and confirm the swelling
23.Mental health nursingMedium

A patient with psychosis says, "There's a man standing in the corner." The nurse sees no one there. Which response uses presenting reality?

  1. A"I don't see anyone in the corner, but I know it seems real to you."
  2. B"The man will go away if you ignore him."
  3. C"That's just your illness talking, so there's nothing to worry about. Try to think of something else."
  4. D"What does the man in the corner look like?"
24.Mental health nursingHard

Which patient has the highest risk of suicide?

  1. AA 72-year-old widowed man with alcohol dependence who has a gun at home and a plan
  2. BA 20-year-old student with exam stress who has no thoughts of suicide and good friends
  3. CA 45-year-old man with well-controlled hypertension who works full time
  4. DA 30-year-old woman with mild anxiety who has a supportive family
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C97.8 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 97.8 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

97.8 °F
T = °C
26.Nursing math & unit conversionsHard
0.5 mg/dL? µmol/L1 mg/dL = 88.4 µmol/L

Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 0.5 mg/dL. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in µmol/L to the nearest whole number.

0.5 mg/dL1 mg/dL = 88.4 µmol/L
c = µmol/L
27.Dosage calculationsMedium
18 kg25 mg/kgD = ? mg

A patient weighs 18 kg and is prescribed 25 mg/kg as a single dose. Find the dose D in mg.

18 kg25 mg/kg
D = mg
28.Dosage calculationsHard
50%stockwater = ? mL

You must prepare 100 mL of a 2% (w/v) solution from a 50% (w/v) stock solution. How much water W must be added to the stock?

C₁ = 50%C₂ = 2%V₂ = 100 mL
W = mL
29.IV infusion ratesMedium
1000 mL20 gtt/mL8 h? gtt/min

Infuse 1000 mL over 8 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL8 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
100 mg500 mL15 mL/h? mg/h

A bag contains 100 mg of a drug in 500 mL and runs at 15 mL/h. How many milligrams per hour D does the patient receive?

100 mg/500 mL15 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
50 units50 mLregular insulin15 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 50 units of regular insulin in 50 mL runs at 15 mL/h. How many units per hour D does the patient receive?

50 units/50 mL15 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
25 mg250 mLnitroglycerin? mL/h72 kg5 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 72 kg has an order for nitroglycerin at 5 mcg/min. The bag contains 25 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

25 mg/250 mL5 mcg/min72 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater200 mLjelly120 mLice chips200 mLIV infusion75 mL/h × 12 hIV antibiotic1 × 100 mLurine225 mLurine500 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

water: 200 mLjelly: 120 mLice chips: 200 mLIV infusion: 75 mL/h × 12 hIV antibiotic: 1 × 100 mLurine: 225 mLurine: 500 mLwound drain: 130 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL650 mL infused100 mL/h06:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 100 mL/h. At 06:30, 650 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL650 mL infused100 mL/h
t = h
35.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, talks in sentences but is confused and shows as the best motor response: obeys commands. Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 91% on room air, blood pressure 150/90 mmHg, pulse 88/min, alert, temperature 37.4 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 91%airSBP 150HR 88AT 37.4 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 131 mmol/L, glucose 27.2 mmol/L and urea 7.2 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 131 mmol/Lglucose 27.2 mmol/Lurea 7.2 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard
pH7.357.457.31PaCO₂mmHg354531HCO₃⁻mmol/L222615added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.31, PaCO₂ 31 mmHg (4.1 kPa) and HCO₃⁻ 15 mmol/L, with Na⁺ 143 and Cl⁻ 93 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.31PaCO₂ 31 mmHg (4.1 kPa)HCO₃⁻ 15 mmol/LNa⁺ 143 mmol/LCl⁻ 93 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration

3Solutions

1.Nursing fundamentals

Answer: B · Calcium released from bone raises the calcium in the urine

Why this is the answer

Without weight-bearing, bone releases calcium, and urine also drains less well when lying flat. Mobilisation and adequate fluids reduce the risk.

Answer

B · Calcium released from bone raises the calcium in the urine
2.Nursing fundamentals

Answer: B · Look for and treat underlying causes such as infection, pain, retention, constipation or medication

Why this is the answer

Acute confusion should be treated as delirium until shown otherwise. Common causes include infection, hypoxia, pain, urinary retention, constipation, dehydration and drugs. Sedation and restraint can make it worse.

Answer

B · Look for and treat underlying causes such as infection, pain, retention, constipation or medication
3.Infection control & patient safety

Answer: A · Goggles or a face shield worn over the glasses

Why this is the answer

Prescription glasses do not protect against splashes from the sides, top or bottom. Goggles or a face shield that fit over them are worn when splashes are likely.

Answer

A · Goggles or a face shield worn over the glasses
4.Infection control & patient safety

Answer: C · The second nurse checks the order, drug, dose and pump settings separately without being told the answer

Why this is the answer

In an independent double check, the second person works through each step on their own, then the two results are compared. Reading the answer aloud or glancing invites confirmation bias.

Answer

C · The second nurse checks the order, drug, dose and pump settings separately without being told the answer
5.Prioritization & delegation

Answer: C · Sitting upright with the chin tucked down while swallowing

Why this is the answer

Sitting upright and tucking the chin narrows the airway entrance and helps food pass into the esophagus. The nurse follows the speech therapist’s plan, which may include thickened fluids.

Answer

C · Sitting upright with the chin tucked down while swallowing
6.Prioritization & delegation

Answer: D · Back blows and chest thrusts

Why this is the answer

For a choking infant, the nurse gives cycles of five back blows and five chest thrusts. Abdominal thrusts are not used in infants, and blind finger sweeps can push the object deeper.

Answer

D · Back blows and chest thrusts
7.Clinical nursing

Answer: A · Moist but not wet

Why this is the answer

A moist wound environment speeds epithelial cell migration and healing. Too much moisture causes maceration, so dressings are chosen to manage exudate.

Answer

A · Moist but not wet
8.Clinical nursing

Answer: D · "My output will be firm and formed like before."

Why this is the answer

Ileostomy output is liquid to porridge-like because it bypasses the colon. The other statements describe correct care: good hydration, emptying the bag before it is too heavy and recognising a healthy stoma.

Answer

D · "My output will be firm and formed like before."
9.Lab values & electrolytes

Answer: D · An expected effect of the drug

Why this is the answer

SGLT2 inhibitors block glucose reabsorption in the proximal tubule, so glycosuria is expected even with normal blood glucose. Urine glucose cannot be used to monitor control in these patients. The drugs also raise the risk of genital infections and DKA.Checked against: Ketones blood test · MedlinePlus (NIH) (2025)

Answer

D · An expected effect of the drug
10.Lab values & electrolytes

Answer: C · Acute adrenal insufficiency (adrenal crisis)

Why this is the answer

Long-term glucocorticoids suppress the body's own cortisol production; stopping them suddenly can cause adrenal crisis. Lack of cortisol causes hypotension, hyponatremia and hypoglycemia. Aldosterone is usually still made, so potassium is often normal; high potassium suggests primary adrenal failure. Treatment is IV hydrocortisone and fluids as prescribed.

Answer

C · Acute adrenal insufficiency (adrenal crisis)
11.Pharmacology

Answer: A · To protect against endometrial hyperplasia and cancer

Why this is the answer

Oestrogen alone causes endometrial proliferation and increases the risk of endometrial cancer. A progestogen protects the endometrium; women without a uterus can take oestrogen alone.

Answer

A · To protect against endometrial hyperplasia and cancer
12.Pharmacology

Answer: A · Dantrolene

Why this is the answer

Malignant hyperthermia is caused by uncontrolled calcium release from the sarcoplasmic reticulum. Dantrolene blocks this release, and the triggering agents are stopped at once.

Answer

A · Dantrolene
13.Med-surg: cardiovascular & respiratory

Answer: A · Asthma control is poor and treatment needs review

Why this is the answer

Needing a reliever often, waking at night with symptoms or limiting activity indicates poorly controlled asthma. Inhaler technique, adherence and triggers should be checked and the regular preventer treatment stepped up.

Answer

A · Asthma control is poor and treatment needs review
14.Med-surg: cardiovascular & respiratory

Answer: B · An embolus from a valve vegetation causing a stroke

Why this is the answer

Vegetations on the mitral or aortic valve can break off and embolise to the brain, kidneys, spleen or limbs. Sudden focal neurological signs suggest an embolic stroke: the nurse calls for urgent help, checks the blood glucose to exclude hypoglycaemia and expects urgent brain imaging. Thrombolysis is generally avoided in endocarditis because of the bleeding risk.

Answer

B · An embolus from a valve vegetation causing a stroke
15.Med-surg: neuro, endocrine & renal

Answer: D · New weakness or numbness in the legs

Why this is the answer

New or worsening leg weakness, numbness or problems passing urine may indicate a haematoma or nerve root compression and need urgent review. Mild wound pain and stiffness are expected.

Answer

D · New weakness or numbness in the legs
16.Med-surg: neuro, endocrine & renal

Answer: A · Catheter-related bloodstream infection; stop, take cultures and escalate

Why this is the answer

Fever and rigors when dialysis starts through a central catheter strongly suggest a catheter-related bloodstream infection. Dialysis is stopped or adjusted per protocol, blood cultures are taken (from the catheter and peripherally), the team is informed and IV antibiotics are started as prescribed. The exit site is inspected.

Answer

A · Catheter-related bloodstream infection; stop, take cultures and escalate
17.Med-surg: GI, perioperative & oncology

Answer: D · Drugs with different actions are combined to reduce opioid needs

Why this is the answer

Multimodal analgesia combines drugs and techniques (paracetamol, NSAIDs where safe, local anaesthetic blocks, opioids) to improve pain relief and reduce opioid side effects. Combining several opioids is not multimodal.

Answer

D · Drugs with different actions are combined to reduce opioid needs
18.Med-surg: GI, perioperative & oncology

Answer: A · Deceptive placebos are unethical and do not show pain is "fake"

Why this is the answer

A placebo response does not mean pain is not real, and giving placebos without consent is deceptive and damages trust. Pain is assessed with the patient and treated according to the plan.

Answer

A · Deceptive placebos are unethical and do not show pain is "fake"
19.Maternity & obstetric nursing

Answer: B · 17 December

Why this is the answer

10 March + 7 days = 17 March; minus 3 months = 17 December. Subtracting the 7 days instead gives 3 December, and adding the 3 months gives 17 June.

Answer

B · 17 December
20.Maternity & obstetric nursing

Answer: C · A prolonged deceleration

Why this is the answer

A prolonged deceleration lasts at least 2 minutes but less than 10. A decrease of 10 minutes or more is a baseline change. The cause, such as hypotension or tachysystole, should be found and corrected.

Answer

C · A prolonged deceleration
21.Pediatric nursing

Answer: C · In the first 24 hours and again about 5 to 10 days later

Why this is the answer

Primary bleeding occurs in the first 24 hours. Secondary bleeding occurs around 5–10 days after surgery, when the scabs come away, so families need to know the warning signs before going home.

Answer

C · In the first 24 hours and again about 5 to 10 days later
22.Pediatric nursing

Answer: C · Keep the child calm and upright with the parent, and call a team skilled in airway management

Why this is the answer

These signs suggest epiglottitis or another upper airway emergency. Avoid distressing interventions, keep the child in their position of comfort and get expert airway help immediately.

Answer

C · Keep the child calm and upright with the parent, and call a team skilled in airway management
23.Mental health nursing

Answer: A · "I don't see anyone in the corner, but I know it seems real to you."

Why this is the answer

Presenting reality calmly states the nurse's own perception while accepting that the experience feels real to the patient. It neither confirms the hallucination nor argues with the patient.

Answer

A · "I don't see anyone in the corner, but I know it seems real to you."
24.Mental health nursing

Answer: A · A 72-year-old widowed man with alcohol dependence who has a gun at home and a plan

Why this is the answer

Older age, male sex, being widowed, substance misuse, access to lethal means and a specific plan all raise suicide risk. Having several factors together greatly increases the overall risk.

Answer

A · A 72-year-old widowed man with alcohol dependence who has a gun at home and a plan
25.Nursing math & unit conversions

Answer: T = 36.6 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

97.8 − 32 = 65.8

Multiply by 5/9

T = 65.8·5/9 = 36.56 ≈ 36.6 °C

Answer

T = 36.6 °C
26.Nursing math & unit conversions

Answer: c = 44 µmol/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 0.5·88.4 = 44.2 ≈ 44 µmol/L

Answer

c = 44 µmol/L
27.Dosage calculations

Answer: D = 450 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

25·18 = 450 mg

Answer

D = 450 mg
28.Dosage calculations

Answer: W = 96 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 2·100/50 = 4 mL

Water to add

W = 100 − 4 = 96 mL

Answer

W = 96 mL
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 1000·20/480 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: D = 3 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

100/500 = 0.2 mg/mL

Dose rate

D = 0.2·15 = 3 mg/h

Answer

D = 3 mg/h
31.Pediatric & critical-care dosing

Answer: D = 15 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50/50 = 1 units/mL

Units per hour

D = 15·1 = 15 units/h

Answer

D = 15 units/h
32.Pediatric & critical-care dosing

Answer: R = 3 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

25 000/250 = 100 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

5·60 = 300 mcg/h

Pump rate

R = 300/100 = 3 mL/h

Answer

R = 3 mL/h
33.IV fluids & fluid balance

Answer: B = 565 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 120 = 320 mL
ice chips: 200/2 = 100 mL
IV infusion: 75·12 = 900 mL
IV antibiotic: 1·100 = 100 mL
total intake = 1420 mL

Total output

225 + 500 + 130 = 855 mL

Balance

B = 1420 − 855 = 565 mL

Answer

B = 565 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 3.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 650 = 350 mL

Time

t = 350/100 = 3.5 h

Answer

t = 3.5 h

That is about 3 h 30 min, so the bag runs out at about 10:00.

35.Clinical assessment scores

Answer: mild

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: talks in sentences but is confused → 4
M: obeys commands → 6

Add

GCS = 4 + 4 + 6 = 14

Severity

GCS 14 → mild

Answer

mild
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 91% → 3
on air → 0
SBP 150 mmHg → 0
HR 88/min → 0
alert (A) → 0
T 37.4 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: Osm = 296 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·131 + 27.2 + 7.2 = 296.4 ≈ 296 mOsm/kg

Answer

Osm = 296 mOsm/kg
38.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 143 − (93 + 15) = 35

Delta ratio

(35 − 12)/(24 − 15) = 2.556
added metabolic alkalosis

Answer

added metabolic alkalosis
39.ECG rhythm strip interpretation

Answer: QTc = 0.438 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10 × 0.04 = 0.40 s
RR = 19 × 0.04 = 0.76 s

Fridericia’s formula

QTc = 0.40/∛0.76 = 0.40/0.9126 = 0.438 s

Answer

QTc = 0.438 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (438 ms)

40.ECG rhythm strip interpretation

Answer: PR interval

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 18 small boxes, 1500 ÷ 18 ≈ 83 per minute.
2. Rhythm: regular, every R–R is 0.72 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.28 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

PR interval → first-degree AV block

Answer

PR interval

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions